Any type of medicine can trigger an allergic reaction.
When you’re allergic to a medication, your body’s immune system has an abnormal reaction. A medicine allergy is different than a drug side effect or drug toxicity. A medicine allergy occurs when your immune system reacts to a drug as if it’s a harmful substance. This can happen the first time you ever take a drug, but it’s also common for medicine allergies to develop after repeated exposures.
Medicine Allergy Symptoms
The most common allergic reactions to medicines are hives, rashes and fevers, though serious, life-threatening conditions like anaphylaxis, which has widespread bodily impact, can also occur. Other conditions, though less common, may persist days or weeks after the exposure – these conditions include serum sickness, drug-induced anemia, drug rash with eosinophilia and systemic symptoms (DRESS) and kidney inflammation.
While any medicine, whether it’s an over-the-counter, prescription or herbal drug, can trigger allergic reactions, there are several known to be more commonly associated with allergies. These medicines include: antibiotics, pain-relievers, chemotherapy treatments and autoimmune disease drugs.
There are several risk factors that can make you more susceptible to medicine allergies. These risk factors include: family history of drug allergy, a personal history of other allergies like food allergies or hay fever, or any increased exposure to a drug.
If you’ve had an adverse reaction to a drug, consider wearing a medical alert bracelet to ensure you receive proper care in the event of an emergency. It’s also smart to confirm your medical records clearly communicate your allergy – be sure to update the records of any specialist you see as soon as you become aware of the allergy.
If you experience a severe reaction after taking medication, call 911. In the event of non-emergency symptoms, be sure to consult your doctor as soon as you can.